Advertisement

FDA issues warnings about the use of codeine and tramadol in children, nursing mothers

Share This Page
 
FDA announced Thursday that it is restricting the use of codeine and tramadol medicines in children. There are serious risks associated with the drugs, including slowed or difficult breathing and death, which appear to be a greater risk in children younger than aged 12 years.

FDA announced Thursday that it is restricting the use of codeine and tramadol medicines in children. There are serious risks associated with the drugs, including slowed or difficult breathing and death, which appear to be a greater risk in children younger than aged 12 years. These drugs should not be used in children younger than 12 years, FDA said, and should also be limited in some older children. Single-ingredient codeine and all tramadol-containing products are FDA-approved only for use in adults. FDA is also recommending against the use of codeine and tramadol medicines in breastfeeding women due to the possible risk to their babies. FDA is thus requiring several changes to the labels of all prescription medicines containing these drugs, further limiting their use beyond the 2013 restriction of codeine use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids. The agency is now adding a Contraindication to the drug labels of codeine and tramadol warning that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12 years. A new Contraindication is being added to the tramadol label warning against its use in children younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids. In addition, a new Warning is being added to the drug labels of codeine and tramadol to recommend against their use in adolescents between aged 12 and 18 years who are obese or have conditions such as obstructive sleep apnea or severe lung disease, which may increase the risk of serious breathing problems. Finally, FDA is adding a strengthened Warning to mothers that breastfeeding is not recommended when taking codeine or tramadol medicines due to the risk of serious adverse reactions in breastfed infants. These can include excess sleepiness, difficulty breastfeeding, or serious breathing problems that could result in death.

Ad Position: 
Bottom Center Aligned
https://www.fda.gov/Drugs/DrugSafety/ucm549679.htm

Advertisement

Related Content

block-views-related-content-block